Association between consumption of Herbalife® nutritional supplements and acute hepatotoxicity

Eran Elinav, Galia Pinsker, Rifaat Safadi, Orit Pappo, Michal Bromberg, Emilia Anis, Lital Keinan-Boker, Efrat Broide, Zvi Ackerman, Dorit Nitzan Kaluski, Boaz Lev, Daniel Shouval

Research output: Contribution to journalArticlepeer-review

Abstract

Background/Aims: Nutritional supplements are frequently considered to be harmless but indiscriminate use of unlabelled ingredients may lead to significant adverse reactions. Methods: In 2004, identification of four index cases of acute hepatitis associated with Herbalife® intake led to a ministry of health investigation in all Israeli hospitals. Twelve patients with acute idiopathic liver injury in association with consumption of Herbalife® products were investigated. Results: Eleven of the patients were females, aged 49.5 ± 13.4 y. One patient had stage I primary biliary cirrhosis and another had hepatitis B. Acute liver injury was diagnosed after 11.9 ± 11.1 months of initiation of Herbalife® consumption. Liver biopsies demonstrated active hepatitis, portal inflammation rich with eosinophils, ductular reaction and parenchymal inflammation with peri-central accentuation. One patient developed sub-fulminant and two fulminant episodes of hepatic failure. Hepatitis resolved in eleven patients, while one patient succumbed to complications following liver transplantation. Three patients resumed consumption of Herbalife® products following normalization of liver enzymes, resulting in a second bout of hepatitis. Conclusions: An association between intake of Herbalife® products and acute hepatitis was identified in Israel. We call for prospective evaluation of Herbalife® products for possible hepatotoxicity. Until then, caution should be exercised by consumers, especially among individuals suffering from underlying liver disease.

Original languageEnglish
Pages (from-to)514-520
Number of pages7
JournalJournal of Hepatology
Volume47
Issue number4
DOIs
StatePublished - Oct 2007
Externally publishedYes

Keywords

  • Hepatitis
  • Hepatotoxicity
  • Herbal supplements
  • Herbalife

Fingerprint

Dive into the research topics of 'Association between consumption of Herbalife® nutritional supplements and acute hepatotoxicity'. Together they form a unique fingerprint.

Cite this